An acneiform-like skin toxicity is commonly observed in patients with solid tumors treated with epidermal growth factor receptor inhibitors (EGFRIs). This symptomatic rash is related to epidermal growth factor receptor (EGFR) inhibition in the skin. A positive relation between the presence and severity of treatment-related rash and survival has been consistently observed with all EGFRIs approved for clinical use. These findings suggest that rash may be a useful surrogate marker of successful EGFR inhibition and clinical benefit and therefore of possible use in identifying patients most likely to benefit from therapy, as well as to guide dose adjustments. Increasing drug dose until skin toxicity appears is being studied. Further studies are needed to thoroughly evaluate the value of skin toxicity as a surrogate marker for clinical benefit. Current treatments of the skin toxicity are empirical and oriented toward mitigating symptoms and not validated by well-controlled clinical trials. Rational treatments based on the biological mechanisms of the skin toxicity must be developed and tested in well-controlled clinical trials.
|Original language||English (US)|
|Number of pages||7|
|Journal||Oncology (Williston Park, N.Y.)|
|Issue number||11 Suppl 5|
|Publication status||Published - Oct 2007|
ASJC Scopus subject areas
- Cancer Research